Colorado, 2007Drought in Colorado, March 1 to 31, 2007
March 1 to 31, 2007 · NWS GJT · 21 events in 21 counties and zones
Below normal precipitation through the month caused an increase in the dryness and drought conditions across western Colorado.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Below normal precipitation through the month caused an increase in the dryness and drought conditions across western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 28, 9:15 PM MST, 2 hours 45 minutes earlier.
Area forecast discussion, Feb 28, 9:15 PM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
915 PM MST WED FEB 28 2007
UPDATED TO CANCEL REMAINING WARNINGS.
.SHORT TERM (REST OF TONIGHT THROUGH FRIDAY):
SNOW HAS DECREASED SUBSTANTIALLY DURING THE EVENING AS THE UPPER
LEVEL TROF AXIS SHIFTED EAST OF THE DIVIDE LATE THIS AFTERNOON.
LATEST MODELS SHOWED SHORTWAVE RIDGE OVER THE REGION WITH A MODEST
NORTHWEST FLOW. RESIDUAL MOISTURE ENTRAINED IN NORTHWEST FLOW WILL
CONTINUE TO BRING SNOW TO THE HIGHEST ELEVATIONS OVERNIGHT...HOWEVER
WIDESPREAD AND SIGNIFICANT ACCUMULATIONS ARE NO LONGER ANTICIPATED.
THEREFORE THE WINTER STORM WARNINGS HAVE BEEN CANCELLED.
EXPECT THE LULL OVER THE NORTHERN MOUNTAINS WILL TURN-AROUND WITH
ACTIVITY PICKING UP A LITTLE AS THE NORTHWEST FLOW INCREASES. ALSO
COLDER AIR WILL CONTINUE TO MOVE OVERHEAD BRINGING INCREASED LOW
LEVEL INSTABILITY. DEEP MOISTURE REMAINS WITH A SATURATED DENDRITIC
GROWTH REGION FOR EFFICIENT SNOW PRODUCTION. SO WILL KEEP THE PRESENT
WARNINGS GOING FOR THE NORTHERN CO MOUNTAINS THROUGH TONIGHT.
OTHER ISSUE FOR TONIGHT WILL BE PATCHY FOG DEVELOPING IN MANY VALLEY
AREAS DUE TO TODAYS GOOD PCPN.
BY THU THE NEXT IMPULSE WILL MOVE OVER THE AREA KEEPING SNOW GOING
OVER THE MOUNTAINS. THE NORTHERN MOUNTAINS WILL BE FAVORED IN THE
NORTHWEST FLOW. THE 18Z RUNS SEEM TO SHIFT THE TROUGH A LITTLE
FARTHER EAST WITH A GOOD COLD SHOT DROPPING INTO THE PLAINS. ALSO THE
-36C ISOTHERM AT 500 MB BRUSHES ACROSS THE NORTH DURING THE DAY.
HAVE NOT EXTENDED ANY HILITES AT THIS TIME AS IT LOOKS LIKE
ACTIVITY WILL NOT BE AS HEAVY AS WE HAVE SEEN THE LAST COUPLE DAYS.
ALSO SHOULD SEE A LULL IN THE MORNING.
EMBEDDED DISTURBANCES CONTINUE TO BRUSH THE FORECAST AREA THROUGH
FRIDAY IN THE NORTHWEST FLOW. THIS WILL KEEP MOUNTAIN SNOW ACROSS
THE MOUNTAINS THROUGH THE END OF THE PERIOD. ONE WAVE ON FRI BRINGS
INCREASED WINDS AND A BETTER CHANCE OF SNOW TO THE NORTHERN
VALLEYS. TEMPS WILL REMAIN BELOW NORMAL.
.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
LONGWAVE TROUGH OVER MUCH OF THE WRN AND CNTRL U.S. WILL CONTINUE
SLIPPING EASTWARD SAT...WITH A PACIFIC RIDGE BUILDING INLAND. ONE
FINAL SHORTWAVE EXPECTED TO SLIDE NW-SE ACROSS THE FORECAST AREA FRI
NIGHT...AND HAVE BUMPED UP THE CHANCE OF PRECIP A NOTCH FOR THE NRN
AND CNTL MTNS FRI NIGHT. SNOW CHANCES DECREASE SAT IN STILL NW FLOW
AS HIGH PRESSURE BUILDS IN. KNOCKED HIGH TEMPS DOWN A BIT SAT AS
BELIEVE COLDER AIR WILL HOLD FAST IN THE VALLEYS.
RIDGE FLATTENS SUN-MON AS WESTERLY FLOW DEVELOPS EARLY NEXT WEEK...
THOUGH SOME TIMING DIFFERENCES BETWEEN MODELS. WEAK SHORTWAVES
INDICATED PERIODICALLY MON-WED...THOUGH TIMING LIKELY TO CHANGE.
MADE LITTLE CHANGE TO THE MOSTLY DRY FORECAST MON-WED...GENERALLY
FOLLOWING HPC GUIDANCE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
ELH/JAD/NL
Hazardous weather outlook, Feb 28, 9:17 PM MST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
917 PM MST WED FEB 28 2007
COZ001>014-017>023-UTZ022>025-027>029-011300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
917 PM MST WED FEB 28 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND
EASTERN UTAH.
.DAY ONE...REST OF TONIGHT
AREAS OF SNOW WILL CONTINUE OVER THE MOUNTAINS DURING THE NIGHT
BRINGING LIGHT ACCUMULATIONS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WIDESPREAD SNOW IS EXPECTED ACROSS THE MOUNTAINS THURSDAY AND
FRIDAY...ESPECIALLY IN THE MOUNTAINS OF WESTERN COLORADO. SCATTERED
SNOW SHOWERS OR MIXED RAIN AND SNOW SHOWERS WILL OCCUR ACROSS
THE LOWER ELEVATIONS THURSDAY AND FRIDAY. SNOW WILL DIMINISH
FRIDAY NIGHT AND EARLY SATURDAY FOLLOWED BY DRY AND WARMER
CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...THOUGH SPOTTERS
ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE GRAND JUNCTION
NATIONAL WEATHER SERVICE OFFICE.
JAD/NL
Drought, Animas River Basin
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
A lack of spring precipitation resulted in an expansion of Moderate Drought conditions to include the Animas River Basin.
Drought, Central Yampa River Basin
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
A lack of spring precipitation resulted in an expansion of Moderate Drought conditions to include the Central Yampa River Basin.
Drought, Four Corners / Upper Dolores River Basin
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
A lack of spring precipitation resulted in an expansion of Severe Drought conditions in the Four Corners area to include the southwest half of Montezuma County. The remainder of the area was under Moderate Drought conditions.
Drought, Grand Valley
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Grand Valley forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
A lack of spring precipitation resulted in an expansion of Moderate Drought conditions across west central Colorado to include the Grand Valley.
Drought, Lower Yampa River Basin
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
A lack of spring precipitation resulted in an expansion of Moderate Drought conditions across northwest Colorado to include all of the Lower Yampa River Basin.
Drought, Northwestern San Juan Mountains
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
A lack of spring precipitation and below normal snowpack resulted in an expansion of Moderate Drought conditions across southwest Colorado to include most of the Northwest San Juan Mountains.
Drought, Paradox Valley / Lower Dolores River Basin
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
A lack of spring precipitation resulted in an expansion of Moderate Drought conditions across southwest and west central Colorado to include the Paradox Valley and Lower Dolores River Basin.
Drought, Roan and Tavaputs Plateaus
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
A lack of spring precipitation resulted in an expansion of Moderate Drought conditions across west central Colorado to include the Roan and Tavaputs Plateaus.
Drought, Southwestern San Juan Mountains
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
A lack of spring precipitation and below normal snowpack resulted in an expansion of Moderate Drought conditions across southwest Colorado to include most of the Southwest San Juan Mountains.
Drought, Uncompahgre Plateau and Dallas Divide
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
A lack of spring precipitation and below normal snowpack across west central and southwest Colorado resulted in an expansion of Moderate Drought conditions to include the Uncompahgre Plateau and Dallas Divide.
Drought, West Elk and Sawatch Mountains
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
A lack of spring precipitation across west central Colorado resulted in an expansion of Abnormally Dry conditions to include the West Elk and Sawatch Mountains.
Drought, Upper Yampa River Basin
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
A lack of spring precipitation across northwest Colorado resulted in the continuation of Abnormally Dry conditions across the Upper Yampa River Basin.
Drought, Upper Gunnison River Valley
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
A lack of spring precipitation across west central Colorado resulted in the expansion of Abnormally Dry conditions to include the Upper Gunnison River Valley.
Drought, San Juan River Basin
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
A lack of spring precipitation across southwest Colorado resulted in the continuation of Abnormally Dry conditions across the San Juan River Basin.
Drought, Grand and Battlement Mesas
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
A lack of spring precipitation across west central Colorado resulted in the expansion of Abnormally Dry conditions to include the Grand and Battlement Mesas.
Drought, Gore and Elk Mountains/Central Mountain Valleys
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
A lack of spring precipitation across west central Colorado resulted in the expansion of Abnormally Dry conditions to include the Gore and Elk Mountains and the Central Mountain Valleys.
Drought, Flattop Mountains
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
A lack of spring precipitation across northwest Colorado resulted in the expansion of Abnormally Dry conditions to include the Flat Top Mountains.
Drought, Elkhead and Park Mountains
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
A lack of spring precipitation across northwest Colorado resulted in the expansion of Abnormally Dry conditions to include the Elkhead and Park Mountains.
Drought, Debeque to Silt Corridor
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
A lack of spring precipitation across west central Colorado resulted in the expansion of Abnormally Dry conditions to include the De Beque to Silt Corridor.
Drought, Central Colorado River Basin
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
A lack of spring precipitation across west central Colorado resulted in the expansion of Abnormally Dry conditions to include the Central Colorado River Basin.
Drought, Central Gunnison and Uncompahgre River Basin
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
The lack of spring precipitation resulted in the expansion of Abnormally Dry conditions across west central Colorado to include the Central Gunnison and Uncompahgre River Basin.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Alabama, March 1, 20079 deaths · 56 injured · $264 million · EF4 · 7 events
- Tornadoes and Damaging Winds in Georgia, March 1 to 2, 20076 deaths · 5 injured · $6.9 million · EF2 · 18 events
- Tornadoes and Flood in Georgia, March 1 to 2, 20073 deaths · 28 injured · $143 million · EF3 · 39 events
- Tornadoes and Hail in Alabama, March 1, 20071 death · 2 injured · $2.0 million · EF4 · 5 events
- Tornadoes in Missouri, March 1, 20071 death · $760,000 · EF3 · 2 events
- Tornadoes and Flash Flood in Alabama, March 1, 20076 injured · $1.4 million · EF2 · 53 events
- Winter Storm and Winter Weather in Iowa, March 1 to 2, 20071 death · 19 events
- Blizzard and Lightning Strike in Iowa, March 1 to 2, 20071 injured · $3.2 million · 33 events
- Winter Storm and Winter Weather in Michigan, March 1 to 2, 2007$1.5 million · 12 events
- Tornado and Hail in Mississippi, March 1, 2007$331,000 · EF1 · 14 events
- Tornado and Damaging Winds in Georgia, March 1 to 2, 2007EF2 · 7 events
- Damaging Wind in Missouri, March 1, 2007$750,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38808, 38809, 38810, 38811, 38812, 38813, 38814, 38815, 38816, 38817, 38818, 38819, 38820, 38821, 38822, 38823, 38824, 38825, 38826, 38827, 38829.